Dec. 15, 2000 CLEVELAND -- Three years ago, the diet drug phen/fen was pulled from the market for causing heart valve damage. Fenfluramine, also known as dexfenflurmamine, the "fen" part, was found to be the culprit.
A new study published in the December 5 issue of the American Heart Association's journal Circulation explains some of the underlying mechanisms about why the diet drug damaged the heart. Led by researchers from Case Western Reserve University's School of Medicine and the National Institute of Drug Abuse, the study screened fen, phentermine (phen), and several other drugs to see if they activated neurotransmitter receptors that can damage hearts.
Fen and two migraine drugs, ergotamine and methysergide, which also are known to cause heart valve damage, were found to activate the serotonin receptor known as 5-HT2B located on heart's valves (both the mitral and aortic). Serotonin is a neurotransmitter that affects a range of behaviors, including feeding, sleep and mood regulation.
According to Bryan L. Roth, associate professor of biochemistry, psychiatry and neurosciences at CWRU, and the paper's senior author, the findings suggest that activation of 5-HT2B receptors may be necessary to produce heart valve damage.
"The study points to a need for all potential medications to be screened to see if they engage the 5-HT2B receptor before passing approval. This is of great public health importance," Roth said.
Other social bookmarking and sharing tools:
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.